Accidental Poisoning from Acetaminophen
Acetaminophen is the most popular painkiller in the US. It is best known by the brand name Tylenol but is sold under 97 different brand names. It is known as paracetamol in many parts of the world. It is also sold in combination with other drugs in more than 100 products.
During cold and flu season, people who take acetaminophen for arthritis are at risk for acetaminophen poisoning. Taking just twice the recommended dose of acetaminophen can cause acute liver failure. Unfortunately, this has already happened to an alarming number of people because it isn�t hard to do. Two years ago, more than 56,000 people visited the emergency room due to accidental acetaminophen overdoses and 100 people died from unintentionally taking too much. Worse yet, the numbers appear to be growing.
How Can This Happen?
This happens so easily because acetaminophen is found in many different products. If you are taking the maximum recommended dose of just two acetaminophen-containing products, you can easily take an overdose.
For example, the maximum recommended dose of acetaminophen per day is 4000 mg. That equals 8 extra strength acetaminophen pills per day. You might easily take that much for arthritis pain.
Now let�s say you get the flu and decide to take a Cold & Flu product for your aches and stuffiness. Many of them include acetaminophen as the primary ingredient for reducing fevers and aches and pains. So, that will dose you with 1000 mg of acetaminophen every 6 hours or another 4000 mg a day.
By taking both products at the maximum recommend dose, you put yourself at risk for acute liver failure.
The problem doesn�t end there. You might get a head ache and pop some Excedrin. That�s 500 mg more acetaminophen per dose. Maybe you are in a car accident or have some dental work done. Prescription narcotics like Vicodin and Percocet contain from 325 mg to 750 mg of acetaminophen inside each pill. That can quickly add up.
Other Acetaminophen Complications for People with Arthritis
For some people, arthritis is caused by suboptimal detoxification pathways. Such people do not have the level of enzymes necessary to carry out the sulfoxidation necessary for a body to properly process and detoxify acetaminophen. In these circumstances, even the recommended level of acetaminophen may cause acetaminophen poisoning.
Furthermore, this same pathway is necessary for detoxifying many of the chemicals we are exposed to in our environment and through our food. This means that our detoxification system can also be weakened through chemical exposure. Similarly, if we swamp our system with acetaminophen, we don�t have enough detoxification power left to fully deal with all the other assaults in our daily environment.
If you have any known food sensitivities or chemical sensitivities, it is best to assume that your sulfoxidation pathways are already challenged enough, without adding the extra burden of acetaminophen in your system.
How to Avoid Acetaminophen Poisoning
Carefully read the label of any cold or flu medicine or painkiller that you are considering to ascertain how much acetaminophen it contains.
Healthy young adults should never exceed 4000 mg/day total from all sources for short term use. For long-term use healthy young adults should never exceed 3250 mg/day, according to clinical pharmacist Sandra Dawson, RPh, MSHA who lectures on pain management in long term care.
People who are vulnerable to damage from acetaminophen should take no more than 2000 to 3000 mg per day, according to Dr William Lee of the University of Texas Southwestern Medical Center. This lower maximum dose includes the healthy elderly since liver and kidney function generally decline with age. Of course, for vulnerable populations, long-term use this maximum dose will also need to be even lower.